# SDR CA091103007

- Difficulty date: November 3, 2009
- Submitted: December 1, 2009
- Operation: General aviation
- Make and model: Grob G 120A
- Aircraft time: 11,118 hours
- Engine: Lyc AEIO540D4D5
- Propeller: Hartzl HCC3YR
- System (JASC): 2120 · Air Distribution System
- Part: Unknown
- Condition: Odor
- Location: Cabin
- Stage of operation: TX
- How discovered: O
- Nature of condition: B
- Precautionary procedure: E

## Discrepancy

(CAN) PREPARING FOR A LOCAL TRAINING FLIGHT, THE STUDENT AND INSTRUCTOR RECEIVED TAXI CLEARANCE FOR A RUN-UP FROM GROUND CONTROL. DURING THESE `BEFORE TAKE-OFF` CHECKS THE STUDENT BELIEVED THAT HE DETECTED A BURNING ODOR. THE INSTRUCTOR COULD NOT DETECT THE ODOR BUT NOTED THAT HE WAS SOMEWHAT CONGESTED AND MIGHT NOT BE ABLE TO DETECT ANYTHING IF A PROBLEM EXISTED. THE DECISION WAS MADE TO CONTACT GROUND CONTROL AND ADVISE THAT THEY SENSED A BURNING ODOR AND TO SHUTDOWN. GROUND CONTROL HAD ARFF RESPOND. THE FIRE-FIGHTERS FOUND NO EVIDENCE OF SMOKE OR ODOR AND RELEASED THE ACFT TO AMO MX TO TOW BACK TO APRON.   MX TOWED THE ACFT INTO HANGAR TO FULLY INVESTIGATE SOURCE OF ODOR. THE ENG COMPARTMENT WAS INSPECTED FOR EVIDENCE OF CONTACT THAT MIGHT RESULT IN MELTED INSULATION, ETC. THE ENVIROMENTAL DUCTING AND ELECTRICAL SYS WERE ALSO INSPECTED FOR CONDITIONS THAT MAY HAVE CAUSED A BURNING ODOR. NO POSSIBLE SOURCES WERE OBSERVED. THE ACFT WAS GIVEN A THOROUGH OPS CHECK RUN-UP WITH NO ODOR NOTED. THE ATTENDING AME RELEASED THE ACFT BACK TO SERVICE.   GIVEN THAT WE ARE JUST NOW BEGINNING TO SELECT THE HEATERS AS WE COMMENCE OPERATIONS IN COLDER WEATHER, THE STUDENT MAY BE NOTING `NORMAL` ODORS THAT TEND TO OCCUR FROM TIME TO TIME WITH THE USE OF HEATER MUFF TYPE SYS.
